Washington, 2011Heavy Snow in Washington, December 27, 2011
December 27, 2011 · NWS OTX · 1 event in 1 county or zone
Cold air dammed into the East Slopes of the Washington Cascades was overrun by moisture with subtropical origins. This resulted in several hours of heavy snow across the Wenatchee Valley with snow amounts ranging from one to three inches near Wenatchee to as much as eight inches in Chelan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air dammed into the East Slopes of the Washington Cascades was overrun by moisture with subtropical origins. This resulted in several hours of heavy snow across the Wenatchee Valley with snow amounts ranging from one to three inches near Wenatchee to as much as eight inches in Chelan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 2:55 PM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 27, 2:55 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PST Tue Dec 27 2011
.SYNOPSIS...A series of storm systems will move through the
Pacific Northwest this week. The first very wet storm will arrive
tonight into Wednesday and will bring the potential for
significant high mountain snow. The active weather pattern will
continue through at least Friday with mild temperatures along with
breezy and wet weather. Gusty mountain winds are likely into
Wednesday.
&&
.DISCUSSION...
Tonight and Wednesday...One system has exited to our east while the
next, much wetter system is on our doorstep. Water vapor imagery
reveals a sub-tropical moisture fetch about to reach the Washington
coast this afternoon, propelled by a strong Pacific jet. Region
radar mosaic shows the precipitation shield pushing inland. This is
expected to reach the Cascade Crest in the next hour or two, then
spread across the forecast area this evening. Strong southerly flow
will push snow levels above most valley floor tonight. The exception
will be the northern Cascade valleys (like the Methow) and the more
protected valleys in the Okanogan Highlands. These areas could see
an inch or two of wet snow before changing over to rain by tomorrow
morning. The higher elevations of the Cascades and Northern
Panhandle Mountains could see up to a foot of snow from this system
but these higher amounts will be well above the passes. The valleys
will see periods of moderate to heavy rain over the next 24 hours.
The main concern tonight will be strong winds affecting the higher
elevations. Winds at 850mb will increase to about 35kts this evening
then peak at around 40 to 55kts Wednesday morning. More stable
conditions in the mid levels should keep the strongest winds from
mixing to the surface in the valleys but the higher elevations will
experience strong winds with gusts in excess of 50 mph possible
above 4k ft. A wind advisory has been issued for the Camas Prairie
starting tonight and continuing through early afternoon. The strong
winds will subside for a few hours Wednesday afternoon then increase
again Wednesday night. /Kelch
Wednesday night through Friday night: Fast zonal flow across the
Pacific will usher in a pair of wet storm systems into the Inland
Northwest between Wednesday and Friday. Models have struggled to
time these fast moving systems which is a common problem with a
west to east jet orientation with 250mb speed in excess of 140kts.
There is decent agreement between the 12z/18z runs of the NAM, the
12z GFS and the 12z ECMWF for the passage of a fast moving
shortwave Wednesday night. This warm and wet system will follow
quickly on the heels of tonight's storm system. Snow levels will
be in excess of 5000 feet over much of the Idaho Panhandle and
at or above 4000 feet for the northern Cascades and the mountains
of northern Washington. The main impact for Wednesday night's
storm will be another brief period of moderate rainfall over the
Cascade Crest and Idaho Panhandle. A 12-18 hour period of breezy
conditions are likely Wednesday night into early Thursday morning
as the SW to NE pressure gradient tightens over the Columbia
Basin. 850mb winds near 50kts over southeast Washington Wednesday
evening in the warm sector will probably not mix to the surface,
but gust potential overnight will increase as low level warm
advection along and behind a cold front work to steepen mid level
lapse rates a bit. A wind advisory may be warranted overnight
Wednesday for gusts in the 40-45kt range over the Palouse.
Gradients relax considerably through the day on Thursday and a
flat ridge of 500mb high pressure may bring a pretty nice day to
the region. There may even be enough mixing behind the Wednesday
night system to bring some sunshine to the East Slopes of the
Cascades and much of the Columbia Basin during the day Thursday.
Model timing differences arise with the timing of a stronger storm
system in the Thursday night to Friday time frame. Our forecast is
based roughly on the timing of the ECMWF which is a compromise
between fast Canadian and slow 12z GFS. The 500mb trough with this
system is expected to be more amplified and the front will move
through slower than Wednesday night's storm. This slower movement
will produce more widespread precipitation. A period of low level
easterly upslope flow into the East Slopes of the Cascades will
likely produce moderate precipitation amounts for places like
Wenatchee, Chelan and Winthrop. Snow levels will be tricky, but it
does appear that wet snow will be a possibility to the valley
floors around Lake Chelan and in the upper Methow Valley. The
biggest impact expected with Thursday night/Friday storm will be
the potential for widespread windy conditions following the cold
front Friday. There does appear to be a 12hr window when strong
cold advection and high momentum at 850mb sync up. At this time,
wind gusts of 45-50 mph look like a possibility for much of the
Basin, Palouse and Spokane area. Ridge top winds in excess of 60
mph will be a strong possibility of the current models verify.
Timing remains uncertain, but all of the models are forecasting a
potential wind event sometime in the late Thursday night to Friday
night time frame. /GKoch
Saturday through Tuesday: Model agreement has faltered a small
amount since this time yesterday as the GFS has trended less
amplified from the weekend into next week, while the ECMWF and GEM
have both trended significantly more amplified. Given that fact
that even the GEFS mean is roughly as amplified as the operational
GFS, the forecast favors the more amplified ECMWF and GEM
solutions through the extended. The end result is a forecast that
features cold advection dropping temperatures Saturday into
Saturday night, followed by a ridge amplifying in place directly
over the forecast area. This looks to result in a mostly dry
extended forecast period with only the small caveat of a system
running up the west side of the ridge roughly Monday night or
Tuesday.
By favoring the more amplified solution, more amplified off shore
flow and deeper northerly flow behind Friday's system coupled with
a stronger pressure gradient from southern B.C. into the area, the
ECMWF and GEM both drive air in the range of -8C through the area
for the first half of the weekend. This will additionally drive
drier air into the area, which will reduce the chances of
precipitation significantly as it moves in. PoPs were basically
removed from the forecast except in the mountains, where a bit of
uncertainty in the ridge amplification requires keeping some
chances of rain/snow for the possibility of Pacific moisture
running over the top of the ridge, which would possibly generate
orographic showers in the mountains.
The ridge remains overhead except for a system that tries to lop
the head off the ridge Monday night or Tuesday. There is the
chance this system could be strong enough to allow for some
precipitation development across the lowland of the CWA, however
it certainly appears the chance in the Cascades is the best. PoPs
in the slight chance category were carried away from the Cascades,
but most indications point toward it remaining dry for most of the
CWA with this system's passage.
Behind the Monday night/Tuesday system, ridging again builds into
the area. Conditions look to remain rather dry, which is a return
to the norm from the latter half of the fall season. /Fries
&&
.AVIATION...
18z TAFs: The region will see a short break between systems today
with isolated shra/shsn possible through mid afternoon for the
northern panhandle of Idaho. Stratus is the main concern this
morning with MVFR ceilings in the KGEG-KCOE area before the next
round of precipitation in the form of rain moves in around 20z to
00z for all TAF sites. We added MVFR ceilings that will accompany
moderate rain from Pullman north to the Spokane area into Wed
morning. There is the potential of LLWS if the lighter surface winds
remain decoupled from SW winds of 30-40kt about 3000 feet agl.
Once the rain ends after 14Z, IFR ceilings in stratus may develop
but confidence is only fair at best. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 45 38 43 33 42 / 100 60 70 20 80 90
Coeur d'Alene 33 45 37 43 30 42 / 100 70 80 30 90 90
Pullman 37 47 41 46 37 46 / 100 70 90 30 80 90
Lewiston 41 51 42 52 39 51 / 80 70 60 20 50 80
Colville 34 44 36 44 29 40 / 100 40 70 20 80 90
Sandpoint 34 42 37 40 31 40 / 100 90 100 50 70 90
Kellogg 34 40 36 40 33 40 / 100 100 100 90 90 90
Moses Lake 35 51 37 47 28 45 / 70 40 40 20 60 60
Wenatchee 35 46 34 45 32 42 / 70 40 30 20 60 60
Omak 32 42 31 38 25 40 / 80 30 30 10 60 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 9 PM this evening to 1 PM PST Wednesday for
Lewis and Southern Nez Perce Counties.
WA...None.
&&Hazardous weather outlook, Dec 27, 1:46 PM PST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
146 PM PST TUE DEC 27 2011
IDZ001-WAZ042-281615-
NORTHERN PANHANDLE-EAST SLOPES NORTHERN CASCADES-
146 PM PST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER STORM SYSTEM IS EXPECTED TO ARRIVE TONIGHT INTO
WEDNESDAY. SNOW LEVELS WILL RISE ABOVE MOST VALLEY FLOORS BY
WEDNESDAY MORNING...BUT THE MOUNTAINS WILL HAVE A GOOD CHANCE OF
RECEIVING HEAVY...WET SNOW TONIGHT THROUGH WEDNESDAY MORNING. THE
HEAVIEST ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS OF THE
NORTHERN PANHANDLE OF IDAHO AND THE CASCADES ABOVE 3000 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL DEVELOP EARLY WEDNESDAY AND CONTINUE THROUGH
THURSDAY MORNING. THESE WINDS WILL AFFECT THE MOUNTAINS AND RIDGE
TOPS WITH WINDS OF 25 TO 35 MPH ALONG WITH GUSTS IN EXCESS OF 50
MPH.
IDZ004-027-WAZ031-037-038-281615-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
146 PM PST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL DEVELOP EARLY WEDNESDAY AND CONTINUE THROUGH
THURSDAY MORNING. THESE WINDS WILL AFFECT THE MOUNTAINS AND RIDGE
TOPS WITH WINDS OF 25 TO 35 MPH ALONG WITH GUSTS IN EXCESS OF 50
MPH. THIS INCLUDES THE EXPOSED TERRAIN OF THE CAMAS PRAIRIE ABOVE
2000 FEET IN ELEVATION.
IDZ002-003-026-WAZ032>036-041-043-044-281615-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
146 PM PST TUE DEC 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Snow, Wenatchee Area
- When
- December 27, 4:00 PM PST to 11:30 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Eight inches of snow was reported in Chelan and five inches in Ardenvoir. Most accumulations were at or above elevations of 1300 feet with a mix of sleet, snow, and freezing rain observed in the lowest elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 27, 2011$75,000 · 14 events
- High Wind in Tennessee, December 27, 2011$103,000 · 71 kt wind · 5 events
- Strong Wind in Maryland, December 27, 2011$50,000 · 5 events
- High Wind in Wyoming, December 27 to 29, 201178 kt wind · 24 events
- Strong Wind in Delaware, December 27, 2011$25,000 · 4 events
- High Wind in Montana, December 27 to 29, 201164 kt wind · 18 events
- High Wind and Strong Wind in Rhode Island, December 27, 2011$20,000 · 56 kt wind · 2 events
- High Wind in New York, December 27, 2011$20,000 · 51 kt wind · 1 event
- Winter Weather in Illinois, December 27, 201115 events
- Strong Wind in South Carolina, December 27, 2011$5,000 · 6 events
- High Wind in Oregon, December 27 to 28, 201176 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353258.